Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 208, NWS Morristown, TN

July 14, 2004Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2004, 8:16 AM EDT for Morgan County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2004, 8:16 AM EDT (12:16 UTC)
Expired
Jul 14, 2004, 9:15 AM EDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:00 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 3:00 AM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT WED JUL 14 2004

.SHORT TERM...(TODAY AND TONIGHT)...CURRENT RADAR IMAGERY SHOWS THE
NEXT ROUND OF SCATTERED THUNDERSTORMS APPROACHING THE AREA EARLY
THIS MORNING.  THESE HAVE FORMED IN ADVANCE OF A COLD FRONT
CURRENTLY STRETCHED FROM MISSOURI INTO OHIO.  THE FRONT IS MOVING
RATHER QUICKLY SOUTHEASTWARD TOWARD THE MRX CWA.  OUR AIR MASS
REMAINS MODERATELY UNSTABLE WILL CONTINUED LOW LEVEL MOISTURE.
EXPECT THIS NEXT ROUND OF STORMS TO MOVE IN BY DAYBREAK WITH ANOTHER
BATCH OF STORMS EXPECTED AS THE FRONT REACHES INTO THE AREA LATE
THIS MORNING.  THE ATMOSPHERE WILL STABILIZED THIS EVENING AS THE
STORMS EXIT THE AREA.  A BIT DRIER AIR WILL MOVE IN AS WELL.  A FEW
SHOWERS/THUNDERSTORMS MAY LINGER INTO THE EARLY EVENING BUT FOR THE
MOST PART EXPECT GENERALLY DRY CONDITIONS FOR THE OVERNIGHT HOURS.

.LONG TERM...(THU THROUGH TUE)...MODELS SHOW MAIN UPPER LOW OVER THE
NORTHEAST US LIFTING NORTH AND NORTHEAST...BUT KEEP EASTERN TROUGH
IN PLACE INTO THE WEEKEND. FRONT WILL BE TO OUR SOUTH...WITH
SOMEWHAT DRIER AIR IN PLACE OVER OUR AREA THU.  SOME DISAGREEMENT
AMONG MODELS ON WHEN MOISTURE BEGINS TO RETURN...AND NOT SO GREAT
RUN TO RUN CONTINUITY.  ETA SHOWS SIGNIFICANT UPPER WAVE...AND
POSSIBLE PRECIP BY FRIDAY NIGHT.  GFS NOT SO BULLISH ON THE UPPER
WAVE...BUT MOISTURE BEGINS TO RETURN FRIDAY.  FOR NOW PLAN TO KEEP
FORECAST DRY UNTIL SATURDAY...BUT WILL BEEF SAT POPS UP TO CHANCE
ALL ZONES.  WILL GENERALLY LEAVE LATER PERIODS ALONE FOR NOW. A FEW
TWEAKS...BUT MAV TEMPS LOOK REASONABLE OVERALL SO WILL NOT STRAY FAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  93  70  89  65 /  50  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  88  65  85  64 /  60  10  10  10
OAK RIDGE, TN  86  64  86  63 /  60  10  10  10
TRI CITIES AIRPORT, TN  86  61  82  58 /  60  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/LDW
Hazardous weather outlook, Jul 14, 5:30 AM EDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT WED JUL 14 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA IN ADVANCE OF
AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

In the hours before

Local storm report, Jul 14, 2:19 AM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
07/13/2004                   HAMILTON           TN   EMERGENCY MNGR

            FEW TREES DOWN IN VARIOUS LOCATIONS AROUND COUNTY.

1150 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/13/2004                   KNOX               TN   LAW ENFORCEMENT

            TREES, PHONES AND POWER LINES DOWN THROUGHOUT COUNTY.

1230 AM     TSTM WND DMG     JEFFERSON CITY          36.12N 83.49W
07/14/2004                   JEFFERSON          TN   LAW ENFORCEMENT

            ONE TREE DOWN IN GREEN HILL AND ONE DOWN IN NEW MRAKET.

1230 AM     TSTM WND DMG     SEVIERVILLE             35.89N 83.58W
07/14/2004                   SEVIER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN VARIOUS LOCATIONS AROUND COUNTY.

1230 AM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/14/2004                   BRADLEY            TN   LAW ENFORCEMENT

            TREES DOWN IN CLEVELAND AND MOST OTHER PARTS OF COUNTY.

1240 AM     TSTM WND DMG     COPPERHILL              34.99N 84.36W
07/14/2004                   POLK               TN   LAW ENFORCEMENT

            FEW TREES DOWN IN ROADS BOTH EAST AND WEST ENDS OF
            COUNTY.

1245 AM     TSTM WND DMG     MURPHY                  35.09N 84.03W
07/14/2004                   CHEROKEE           NC   LAW ENFORCEMENT

            TREES DOWN IN WESTERN AND EASTERN SECTIONS OF COUNTY.

&&

GM
Local storm report, Jul 14, 2:22 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
07/14/2004                   BLOUNT             TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

&&

GM
Local storm report, Jul 14, 2:25 AM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      ONEIDA                  36.50N 84.51W
07/13/2004                   SCOTT              TN   LAW ENFORCEMENT

            2 TREES DOWN SOUTHERN PART OF COUNTY.

1100 PM     TSTM WND DMG     DEERLODGE               36.20N 84.76W
07/13/2004                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1100 PM     FUNNEL CLOUD     WARTBURG                36.10N 84.59W
07/13/2004                   MORGAN             TN   LAW ENFORCEMENT

            PUBLIC REPORTED A FUNNEL CLOUD NEAR LANCING AND ALSO NEAR
            FENTRESS COUNTY LINE.

1115 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/13/2004                   CAMPBELL           TN   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT MUCH OF CENTRAL AND NORTHERN PART
            OF COUNTY.

1115 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
07/13/2004                   ROANE              TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1120 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
07/13/2004                   BLEDSOE            TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE.

1130 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
07/13/2004                   RHEA               TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1130 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/13/2004                   CAMPBELL           TN   LAW ENFORCEMENT

            TREES DOWN SOUTHERN PART OF COUNTY.

1130 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
07/13/2004                   SEQUATCHIE         TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1135 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
07/13/2004                   ROANE              TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1145 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
07/13/2004                   LOUDON             TN   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT COUNTY.

1145 PM     TSTM WND DMG     DECATUR                 35.53N 84.79W
07/13/2004                   MEIGS              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN NORTH PART OF COUNTY.

1145 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
07/13/2004                   MARION             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE.

1145 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/13/2004                   BRADLEY            TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE. ONE TREE ON
            HOUSE.

1145 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
07/13/2004                   HAMILTON           TN   EMERGENCY MNGR

            FEW TREES DOWN IN VARIOUS LOCATIONS AROUND COUNTY.

1150 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
07/13/2004                   MCMINN             TN   LAW ENFORCEMENT

            TREES DOWN WEST PART OF COUNTY.

1150 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
07/13/2004                   UNION              TN   LAW ENFORCEMENT

            COUPLE OF TREES DOWN IN SHARPS CHAPEL.

1150 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/13/2004                   KNOX               TN   LAW ENFORCEMENT

            TREES, PHONES AND POWER LINES DOWN THROUGHOUT COUNTY.

1210 AM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
07/14/2004                   MONROE             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN WESTERN PART OF COUNTY.

1210 AM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
07/14/2004                   BLOUNT             TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1230 AM     TSTM WND DMG     JEFFERSON CITY          36.12N 83.49W
07/14/2004                   JEFFERSON          TN   LAW ENFORCEMENT

            ONE TREE DOWN IN GREEN HILL AND ONE DOWN IN NEW MRAKET.

1230 AM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/14/2004                   BRADLEY            TN   LAW ENFORCEMENT

            TREES DOWN IN CLEVELAND AND MOST OTHER PARTS OF COUNTY.

1230 AM     TSTM WND DMG     SEVIERVILLE             35.89N 83.58W
07/14/2004                   SEVIER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN VARIOUS LOCATIONS AROUND COUNTY.

1240 AM     TSTM WND DMG     COPPERHILL              34.99N 84.36W
07/14/2004                   POLK               TN   LAW ENFORCEMENT

            FEW TREES DOWN IN ROADS BOTH EAST AND WEST ENDS OF
            COUNTY.

1245 AM     TSTM WND DMG     MURPHY                  35.09N 84.03W
07/14/2004                   CHEROKEE           NC   LAW ENFORCEMENT

            TREES DOWN IN WESTERN AND EASTERN SECTIONS OF COUNTY.

&&

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:46 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott29 min
Jul 13, 11:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane29 min
Jul 13, 11:04 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea, Sequatchie41 min
Jul 13, 11:26 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane19 min
Jul 13, 11:30 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Marion, Meigs45 min
Jul 13, 11:34 PM EDTSevere Thunderstorm WarningMRXLoudon41 min
Jul 13, 11:37 PM EDTSevere Thunderstorm WarningMRXClaiborne, Knox, Union38 min
Jul 13, 11:49 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Polk41 min
Jul 14, 12:07 AM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson38 min
Jul 14, 12:16 AM EDTSevere Thunderstorm WarningMRXSevier44 min
Jul 14, 12:19 AM EDTSevere Thunderstorm WarningMRXBradley, Polk41 min
Jul 14, 12:20 AM EDTSevere Thunderstorm WarningMRXHancock40 min
Jul 14, 12:30 AM EDTSevere Thunderstorm WarningMRXHamblen45 min
Jul 14, 12:34 AM EDTSevere Thunderstorm WarningMRXHawkins41 min
Jul 14, 8:08 AM EDTSevere Thunderstorm WarningMRXScott67 min
Jul 14, 8:29 AM EDTSevere Thunderstorm WarningMRXCampbell61 min
Jul 14, 8:43 AM EDTSevere Thunderstorm WarningMRXAnderson62 min
Jul 14, 3:06 PM EDTSevere Thunderstorm WarningMRXMonroe39 min
Jul 14, 3:08 PM EDTSevere Thunderstorm WarningMRXMarion67 min
Jul 14, 3:10 PM EDTSevere Thunderstorm WarningMRXPolk65 min
Jul 14, 3:44 PM EDTTornado WarningMRXPolk46 min
Jul 14, 3:49 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie56 min
Jul 14, 4:20 PM EDTSevere Thunderstorm WarningMRXBradley55 min
Jul 14, 4:56 PM EDTSevere Thunderstorm WarningMRXPolk49 min
Jul 13, 11:58 PM EDTSevere Thunderstorm WarningMRXLee47 min
Jul 14, 12:27 AM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton48 min
Jul 14, 12:26 AM EDTSevere Thunderstorm WarningMRXCherokee, Clay49 min
Jul 14, 3:28 PM EDTSevere Thunderstorm WarningMRXCherokee62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.